Abstract

We study optimal control problems for time-fractional diffusion equations on metric graphs, where the fractional derivative is considered in the Caputo sense. Using eigenfunction expansions for the spatial part, we first prove the well-posedness of the system. We then prove the existence of a unique solution to the optimal control problem, where we admit both boundary and distributed controls. We develop an adjoint calculus for the right Caputo derivative and derive the corresponding first order optimality system. We also propose a finite difference approximation to find the numerical solution of the optimality system on the graph. In the proposed method, the so-called $L1$ method is used for the discrete approximation of the Caputo derivative, while the space derivative is approximated using a standard central difference scheme, which results in converting the optimality system into a system of algebraic equations. Finally, an example is provided to demonstrate the performance of the numerical method.

Keywords

  1. time-fractional diffusion equation
  2. Caputo fractional derivative
  3. metric graph
  4. optimal control

MSC codes

  1. 35R11
  2. 49J20
  3. 26A33
  4. 49K20
  5. 93C20

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
O. P. Agrawal, Formulation of Euler--Lagrange equations for fractional variational problems, J. Math. Anal. Appl., 272 (2002), pp. 368--379.
2.
O. P. Agrawal, A general formulation and solution scheme for fractional optimal control problems, Nonlinear Dynam., 38 (2004), pp. 323--337.
3.
R. Almeida and D. F. M. Torres, Necessary and sufficient conditions for the fractional calculus of variations with Caputo derivatives, Commun. Nonlinear Sci. Numer. Simul., 16 (2011), pp. 1490--1500.
4.
M. Arioli and M. Benzi, A finite element method for quantum graphs, IMA J. Numer. Anal., 38 (2018), pp. 1119--1163.
5.
G. Bahaa, Fractional optimal control problem for variational inequalities with control constraints, IMA J. Math. Control Inform., 35 (2018), pp. 107--122.
6.
G. M. Bahaa, Fractional optimal control problem for variable-order differential systems, Fract. Calc. Appl. Anal., 20 (2017), pp. 1447--1470.
7.
L. C. Becker, Resolvents for weakly singular kernels and fractional differential equations, Nonlinear Anal., 75 (2012), pp. 4839--4861.
8.
J. V. Below, Sturm-Liouville eigenvalue problems on networks, Math. Methods Appl. Sci., 10 (1988), pp. 383--395.
9.
G. Berkolaiko, R. Carlson, P. Kuchment, and S. A. Fulling, Quantum Graphs and Their Applications, American Mathematical Society, Providence, RI, 2006.
10.
G. Berkolaiko and P. Kuchment, Introduction to Quantum Graphs, American Mathematical Society, Providence, RI, 2013.
11.
R. Dáger and E. Zuazua, Wave Propagation, Observation and Control in $1\text{-}d$ Flexible Multi-structures, Math. Appl. (Berlin) 50, Springer-Verlag, Berlin, 2006.
12.
A. Debbouche, J. J. Nieto, and D. F. M. Torres, Optimal solutions to relaxation in multiple control problems of Sobolev type with nonlocal nonlinear fractional differential equations, J. Optim. Theory Appl., 174 (2017), pp. 7--31.
13.
B. Dekoninck and S. Nicaise, The eigenvalue problem for networks of beams, Linear Algebra Appl., 314 (2000), pp. 165--189.
14.
R. Dorville, G. M. Mophou, and V. S. Valmorin, Optimal control of a nonhomogeneous Dirichlet boundary fractional diffusion equation, Comput. Math. Appl., 62 (2011), pp. 1472--1481.
15.
S. Gnutzmann and U. Smilansky, Quantum graphs: Applications to quantum chaos and universal spectral statistics, Adv. Phys., 55 (2006), pp. 527--625.
16.
J. R. Graef, L. Kong, and M. Wang, Existence and uniqueness of solutions for a fractional boundary value problem on a graph, Fract. Calc. Appl. Anal., 17 (2014), pp. 499--510.
17.
M. Gugat, G. Leugering, K. Schittkowski, and E. G. Schmidt, Modelling, stabilization, and control of flow in networks of open channels, in Online Optimization of Large Scale Systems, Springer, Berlin, 2001, pp. 251--270.
18.
J. Guo, Y. Yin, X. Hu, and G. Ren, Self-similar network model for fractional-order neuronal spiking: Implications of dendritic spine functions, Nonlinear Dynam., 100 (2020), pp.921--935.
19.
F. M. Hante, G. Leugering, A. Martin, L. Schewe, and M. Schmidt, Challenges in optimal control problems for gas and fluid flow in networks of pipes and canals: From modeling to industrial applications, in Industrial Mathematics and Complex Systems, Springer, Berlin, 2017, pp. 77--122.
20.
R. Hilfer, Applications of Fractional Calculus in Physics, World Scientific, Singapore, 2000.
21.
J. Hristov, Diffusion models of heat and momentum with weakly singular kernels in the fading memories: How the integral-balance method can be applied?, Thermal Sci., 19 (2015), pp. 947--957.
22.
A. Iomin and V. Méndez, Reaction-subdiffusion front propagation in a comblike model of spiny dendrites, Phys. Rev. E, 88 (2013), 012706.
23.
F. Jiao and Y. Zhou, Existence of solutions for a class of fractional boundary value problems via critical point theory, Comput. Math. Appl., 62 (2011), pp. 1181--1199.
24.
A. O. Kh and J. Khujakulov, On a problem for the time-fractional diffusion equation on a metric graphs, Uzbek Math. J., 4 (2017), pp. 3--12.
25.
A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, Elsevier, New York, 2006.
26.
N. Kumar and M. Mehra, Collocation method for solving nonlinear fractional optimal control problems by using Hermite scaling function with error estimates, Optimal Control Appl. Methods, 42 (2021), pp. 417--444.
27.
N. Kumar and M. Mehra, Legendre wavelet collocation method for fractional optimal control problems with fractional Bolza cost, Numer. Methods Partial Differential Equations, 37 (2021), pp. 1693--1724.
28.
J. E. Lagnese and G. Leugering, Domain Decomposition Methods in Optimal Control of Partial Differential Equations, Internat. Ser. Numer. Math. 148, Birkhäuser Verlag, Basel, 2004.
29.
J. E. Lagnese, G. Leugering, and E. J. P. G. Schmidt, Modeling, Analysis and Control of Dynamic Elastic Multi-link Structures, Systems Control Found. Appl., Birkhäuser, Boston, MA, 1994.
30.
J. E. Lagnese, G. Leugering, and E. J. P. G. Schmidt, On the analysis and control of hyperbolic systems associated with vibrating networks, Proc. Roy. Soc. Edinburgh. Sect. A, 124 (1994), pp. 77--104.
31.
G. Leugering, Time optimal boundary controllability of a simple linear viscoelastic liquid, Math. Methods Appl. Sci., 9 (1987), pp. 413--430.
32.
G. Leugering, Domain decomposition of optimal control problems for dynamic networks of elastic strings, Comput. Optim. Appl., 16 (2000), pp. 5--27.
33.
G. Leugering and J. G. Schmidt, On the modelling and stabilization of flows in networks of open canals, SIAM J. Control Optim., 41 (2002), pp. 164--180.
34.
Y. Lin and C. Xu, Finite difference/spectral approximations for the time-fractional diffusion equation, J. Comput. Phys., 225 (2007), pp. 1533--1552.
35.
Y. Luchko, Anomalous diffusion: Models, their analysis, and interpretation, in Advances in Applied Analysis, Springer, Berlin, 2012, pp. 115--145.
36.
G. Lumer, Connecting of Local Operators and Evolution Equations on a Network, Lecture Notes in Math., 787, Springer, Berlin, 1980, pp. 219--234.
37.
R. L. Magin and M. Ovadia, Modeling the cardiac tissue electrode interface using fractional calculus, J. Vib. Control, 14 (2008), pp. 1431--1442.
38.
F. Mainardi and G. Pagnini, The wright functions as solutions of the time-fractional diffusion equation, Appl. Math. Comput., 141 (2003), pp. 51--62.
39.
V. Mehandiratta, M. Mehra, and G. Leugering, Existence and uniqueness results for a nonlinear Caputo fractional boundary value problem on a star graph, J. Math. Anal. Appl., 477 (2019), pp. 1243--1264.
40.
V. Mehandiratta, M. Mehra, and G. Leugering, An approach based on Haar wavelet for the approximation of fractional calculus with application to initial and boundary value problems, Math. Methods Appl. Sci., 44 (2020), pp. 3195--3213.
41.
V. Mehandiratta, M. Mehra, and G. Leugering, Existence and uniqueness of time-fractional diffusion equation on a metric star graph, Commun. Comput. Inf. Sci., 1345 (2021), pp. 25--41.
42.
V. Mehandiratta, M. Mehra, and G. Leugering, Existence results and stability analysis for a nonlinear fractional boundary value problem on a circular ring with an attached edge: A study of fractional calculus on metric graph, Netw. Heterog. Media, 16 (2021), pp. 155--185.
43.
V. Mehandiratta, M. Mehra, and G. Leugering, Fractional optimal control problems on a star graph: Optimality system and numerical solution, Math. Control Relat. Fields, 11 (2021), pp. 189--209.
44.
M. Mehra and R. K. Mallik, Solutions of differential--difference equations arising from mathematical models of granulocytopoiesis, Differ. Equ. Dyn. Syst., 22 (2014), pp. 33--49.
45.
M. Mehra, A. Shukla, and G. Leugering, An adaptive spectral graph wavelet method for PDEs on networks, Adv. Comput. Math., 47 (2021), pp. 1--29.
46.
R. Metzler and J. Klafter, The random walk's guide to anomalous diffusion: A fractional dynamics approach, Phys. Rep., 339 (2000), pp. 1--77.
47.
G. Mophou, G. Leugering, and P. S. Fotsing, Optimal control of a fractional Sturm--Liouville problem on a star graph, Optimization, 70 (2020), pp. 659--687.
48.
G. M. Mophou, Optimal control of fractional diffusion equation, Comput. Math. Appl., 61 (2011), pp. 68--78.
49.
D. Mugnolo, Gaussian estimates for a heat equation on a network, Netw. Heterog. Media, 2 (2007), pp. 55--79.
50.
S. Nicaise, Some Results on Spectral Theory over Networks, Applied to Nerve Impulses Transmission, Lecture Notes in Math., 1771, Springer, Berlin, 1985, pp. 532--541.
51.
S. Nicaise and O. Zair, Identifiability, stability and reconstruction results of point sources by boundary measurements in heteregeneous trees, Rev. Mat. Complut., 16 (2003), pp. 151--178.
52.
K. S. Patel and M. Mehra, Fourth order compact scheme for space fractional advection-diffusion reaction equations with variable coefficients, J. Comput. Appl. Math., 380 (2020), 112963.
53.
Y. V. Pokornyi and A. V. Borovskikh, Differential equations on networks (geometric graphs), J. Math. Sci., 119 (2004), pp. 691--718.
54.
V. Provotorov, Eigenfunctions of the Sturm-Liouville problem on a star graph, Sb. Math., 199 (2008), pp. 1523--1545.
55.
K. Sakamoto and M. Yamamoto, Initial value/boundary value problems for fractional diffusion-wave equations and applications to some inverse problems, J. Math. Anal. Appl., 382 (2011), pp. 426--447.
56.
A. Shukla, M. Mehra, and G. Leugering, A fast adaptive spectral graph wavelet method for the Viscous Burgers' equation on a star-shaped connected graph, Math. Methods Appl. Sci., 43 (2020), pp. 7595--7614.
57.
A. K. Singh and M. Mehra, Wavelet collocation method based on Legendre polynomials and its application in solving the stochastic fractional integro-differential equations, J. Comput. Sci., 51 (2021), 101342.
58.
A. K. Singh, M. Mehra, and S. Gulyani, Learning parameters of a system of variable order fractional differential equations, Numer. Methods Partial Differential Equations (2021), https://doi.org/10.1002/num.22796.
59.
M. C. Steinbach, On PDE solution in transient optimization of gas networks, J. Comput. Appl. Math., 203 (2007), pp. 345--361.
60.
M. Walther, Simulation-Based Model Reduction for Partial Differential Equations on Networks, Ph.D. thesis, FAU Studies Mathematics and Physics, Erlangen, 2018.
61.
W. Wyss, The fractional diffusion equation, J. Math. Phys., 27 (1986), pp. 2782--2785.
62.
H. Yoshioka, K. Unami, and M. Fujihara, Burgers Type Equation Models on Connected Graphs and Their Application to Open Channel Hydraulics, technical report, Kyuto University, 2014, http://hdl.handle.net/2433/195771.

Information & Authors

Information

Published In

cover image SIAM Journal on Control and Optimization
SIAM Journal on Control and Optimization
Pages: 4216 - 4242
ISSN (online): 1095-7138

History

Submitted: 26 May 2020
Accepted: 3 July 2021
Published online: 4 November 2021

Keywords

  1. time-fractional diffusion equation
  2. Caputo fractional derivative
  3. metric graph
  4. optimal control

MSC codes

  1. 35R11
  2. 49J20
  3. 26A33
  4. 49K20
  5. 93C20

Authors

Affiliations

Funding Information

Deutscher Akademischer Austauschdienst https://doi.org/10.13039/501100001655 : 1-3/2016
Medizinische Fakultät, Friedrich-Alexander-Universität Erlangen-Nürnberg https://doi.org/10.13039/501100009508
University Grants Commission https://doi.org/10.13039/501100001501 : 1-3/2016

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

View Options

View options

PDF

View PDF

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.